his question is concerning my husband's sister. We believe, and she seems to agree, that she has become addicted to the drugs prescribed for her migraine headaches. She has at her disposal 180 Percocet pills a month, Demerol shots to use as needed, two anti-seizure medications (for she also has seizures), one of those being Neurontin. She takes 14 different medications she recently told us, but we don't even know half of what they are. She recently told my husband that she would like to get off all the medicine and start over, but her doctor doesn't agree to this. We're not residing near enough to her to really get to know what is truly going on. But we do believe that some of these drugs perhaps should not be used together and that if we could share something from a different doctor in that regard, she might consider either getting a new doctor or getting help.
What advice could you give based on this little bit of information? If this helps at all, she has told us that the seizures are due to a lack of oxygen to the brain caused by an absent blood vessel or artery in her neck. Thank-you! T.
It's really impossible for us to tell if your sister in-law is addicted to any of her medications or not. So, let me just run through some important points for you. Since you only list a few medications, we can only address those...
Antiseizure medications such as Neurontin are not addictive. As for getting off all the medication and starting over, that can be very difficult for someone with a seizure disorder. It's doubtful that she can completely discontinue her antiseizure meds without possibly having a worse problem with seizures that before.
You mention Percocet and Demerol. A person can become addicted to those medications, but NOT if they're taking them only when they're actually in pain. When people get addicted to such medications is in situations where their pain has eased, but they still crave the emotional security of them and take them even though they're not experiencing pain. A person in pain does not become addicted. A person in pain can become dependent on medications, but that's different than addiction. This might help you with that issue:
You said she has 180 Percocet per month at her disposal, but not whether she uses them or how frequently she takes them. There is the possibility of medication overuse/analgesic rebound headache with such medications. Please see:
Medication Overuse Headache: When the Remedy Backfires
Unfortunately, it seems that any medication we take for headache or Migraine relief has the potential to cause medication overuse headache if used more than two or three days a week. We need to learn as much about it as possible. Let’s take a look at what causes it, how to avoid it, and other important issues.
Based on the small amount of information you're able to provide, that's all we can tell you other than to recommend that perhaps your sister in-law needs to see a Migraine specialist.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.
Published On: April 09, 2007